Violence is as American as apple pie. Just think of the shoot-out at the OK Corral. Vicious video games, action movies and ultimate fighting are all extremely popular.
What happens when violence is a side effect of a medication? Most people don’t believe that a drug could alter behavior, but that is exactly what a new study concludes (PLoS ONE, Dec. 2010).
The investigators analyzed reports submitted to the FDA’s Adverse Event Reporting System (AERS) from 2004 through September 2009. They found that a relative handful of drugs (about 30 out of nearly 500) were associated with reports of homicide, thoughts of homicide, physical assault, physical abuse or other aggression towards others.
The stop-smoking drug varenicline (Chantix) led the list. The scientists noted that, “Varenicline had the strongest association with violence by every measure used in this study.”
Readers of this column have also reported violent reactions in people taking Chantix. The first report to our website (Jan. 2008) linked this behavior to alcohol combined with Chantix: “I live in the U.K. On Christmas Eve my boyfriend had been using Chantix for some months. He was drinking and went berserk for no reason, assaulted me and destroyed my apartment… As far as I know he has no past mental health problems or history of violence.”
Another reader offered a surprisingly similar report: “My brother took Chantix for about a month, went berserk, beat his wife with no provocation and then called the police. He has no recollection of the incident and had visual hallucinations before this bizarre and tragic episode. His wife of 19 years divorced him, he’s now homeless, and he’s facing multiple felony charges.”
Although Chantix does help many people stop smoking, those who take it should be alerted to the official warning in the prescribing information: “…the patient should stop taking CHANTIX and contact a healthcare provider immediately if agitation, hostility, depressed mood, or changes in behavior or thinking that are not typical for the patient are observed…” There is also mention of “psychosis, hallucinations, paranoia, delusions, homicidal ideation, aggression, hostility, anxiety, and panic, as well as suicidal ideation, suicide attempt, and completed suicide.”
Chantix is not the only drug linked to suicidal thoughts or aggressive behavior. After years of controversy, the FDA required manufacturers of many antidepressants to include a special black box warning about the potential for such drugs to trigger suicidal thinking or behavior.
The new study identified 11 of these drugs as also associated with violent acts towards others. A reader of this column reported her experience on fluoxetine (Prozac): “After a month, wild thoughts came into my mind, especially while driving. I wanted to ram into other cars to show them they shouldn’t drive so rudely. I wanted to get a gun and kill a coworker who irritated me.”
Americans have a hard time accepting the idea that a drug could drive someone to aggression. Personal responsibility is a strong value in our culture. To live up to it, though, people need to be informed when violence could be a side effect of their medication.

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. ET
    Reply

    I had quit cold turkey for 5 years then thought I could smoke “occasionally” as you said when I bought that 1st pack and knew I was hooked again it took me 3 years to get quit again, this time chantix was what got me over the hump. What I am struggling with now is I have intense violent thoughts and am easily provoked… I am truly scared that someone is going to get hurt… my blood pressure has shot up since quitting smoking and chantix..

  2. Justine
    Reply

    I have never taken chantix however I did quit smoking 10 years ago. When I quit smoking I also felt a lot of anger and acted out with violent behavior including yelling at my family, throwing things, etc. I had extremely vivid dreams and nightmares, monsters chasing me friends dying etc. I can’t help but question if it is the Chantix or the withdrawal from nicotine that these ppl are experiencing.
    Every time I tried to quit I would have nightmares and crave a cigarette so bad I was tortured through the night as well as during the day and would eventually give in and smoke. My self I eventually used ZYBAN and nicotine free cigarettes to successfully quit, it took me almost 7 months of work but beat it! Nicotine is A DRUG! It is A DRUG much like Cocaine, it acts like a worm in your brain twisting and fighting for more – much like cocaine the victim struggles a very long time to break free from the worm in their brain.
    As I stated before I have been clean from nicotine for 7 years and I have to say I still HAVE nightmares, only now the nightmares are of me smoking!!!! At least now when I have the nightmare my brain fights back; when I dream I am smoking, I usually also dream OHHHHHHH NOOOOOOO now I have to quit again! I like to think this is my brain’s way of protecting me from EVER feeding it that drug again! NEVER QUIT QUITTING!

  3. Informed
    Reply

    Thanks so much for this column. Anti-depressants are not the wonder drug Big Pharma would have us believe and independent research will continue to prove it. Primary care doctors prescribe anti-depressants like they’re candy and the results are not always good. Talk about mind-altering drugs.

  4. BH
    Reply

    I took Chantix for only a few days. I began feeling very negative and hostile which is out of character for me. Admittedly, cigarettes began tasting terrible but so did the rest of the world. I was annoyed and mad at everyone. Any little bump in my life made me angry. I stopped taking it on about day 5 or 6 and those feelings were gone in about 2 days.
    I don’t know how much more intense those feelings would have become and I don’t want to know. I suspect it could have gotten ugly.
    Thanks for the warning information that actually enforces what I knew was happening.

  5. Marie
    Reply

    I would like to recommend a book by Peter R. Breggin – Medication Madness.
    There are many interesting stories from real life and lots of information about psychotropic drugs including anti-depressants.
    There is also one chapter about a special kind of antibiotics – quinolones – which can cause psychosis and many other side effects.
    This chapter has the title – Quinolone Madness.
    Cipro, Levaquin and many more belong to this group.
    If you want inform yourself better visit fqresearch.org

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.